Skip Nav
Holiday
22 Holiday Romances to Stream on Netflix
Gift Guide
21 Gifts For Your Wine-Loving Best Friend That Are Better Than a Bottle
Relationships
45 White Elephant Gifts Your Friends Will Actually Love

Does the Pill Make You Fat?

Pill Woes: Women Are Getting Pregnant to Avoid Getting Fat

According to a new report, concern about weight gain is one of the biggest reasons women quit taking the pill. Then some of these women are getting pregnant, which is a bit counterproductive if you're trying to not pack on the pounds. But the myth that the pill causes weight gain is just that, a myth, fueled by horror stories and false information, says the lead author of the paper. Studies show that oral contraception doesn't make you gain weight, and it may even cause you to lose weight.

While the warning labels on the pill's box may list weight gain as a side effect, these lists aren't always trustworthy. They list side effects anyone taking the medication in a trial believed they had, and the reasons for weight gain are difficult to pinpoint. In controlled studies there wasn't a big difference between the side effects women who took the pill had compared to those who took a placebo — spotting and bleeding in between periods are the most common.

Scientists say that a major factor in women believing they'll get fat on the pill is the "nocebo effect," aka the power of suggestion. If we think we might gain weight on the pill, we will. What has your personal experience been with the pill? And has a fear of gaining weight ever prevented you from taking the contraceptive?

Image Source: Thinkstock
Around The Web
Join The Conversation
Kim-Foster-MD Kim-Foster-MD 5 years
Hmm...not sure I'd call weight gain on the pill a "myth", even if it is only caused by placebo affect (and I'm not entirely convinced that it is)...if you gain weight because of placebo effect, is that extra weight somehow imaginary? Placebo effect is a real phenomenon, and something that happens with many medications and treatments (for good and for bad!). Dismissing the importance of the connection between mind and body is unhelpful on the part of these researchers and, I gotta say, somewhat condescending of them. http://savvyhealthguide.com
elizabethsosewn elizabethsosewn 5 years
Actually, I definitely was one of those girls that put on weight! I wasn't taking traditional birth control (the pill) I was using high dosage BC (the implant, in the arm) and it really DID cause me to gain more weight than I would have in the first place. After getting the implant removed I lost a significant amount of weight. I went from 205 to 180. (and that, sir, is significant) There were no diet changes, no lifestyle changes. it really was just the birth control.
danakscully64 danakscully64 5 years
Testadura67 - I think a lot of women don't realize that their bodies change with age, stress, lifestyle choices, and other medications, so the Pill is the first thing they blame. The medication that did cause weight changed in me was Zyrtec, but I can't stop taking it because my allergies interfere with my life too much. With The Pill, even if it did make me gain weight, if it was my only side effect, I would probably stick to it. Unfortunately for me, it messed with my mood too much and annihilated my sex drive.
testadura67 testadura67 5 years
I've been on some form of hormonal birth control for the past 12 years (various pills and nuva-ring), and my weight has definitely fluxuated over that time, but I can't see any pattern that would connect it with any birth control I was taking.
mix-tape mix-tape 5 years
I quit the pill and other forms of hormonal birth control in an attempt to regain my sanity. I go through bouts of depression when taking birth control. I am taking precautions in order to prevent a pregnancy, but there are just too many negative side effects for me to keep it up any longer. I'm thinking about getting the copper IUD... all natural, no hormones!
danakscully64 danakscully64 5 years
Quite the opposite. I didn't gain a single pound when taking the pill, it wasn't until I quit that I gained weight. Within 2 months of stopping, I gained 10 pounds out of nowhere. You never know how your body is going to react when you take/stop taking hormones. The title is very misleading, btw.
danakscully64 danakscully64 5 years
Quite the opposite. I didn't gain a single pound when taking the pill, it wasn't until I quit that I gained weight. Within 2 months of stopping, I gained 10 pounds out of nowhere. You never know how your body is going to react when you take/stop taking hormones. The title is very misleading, btw.
Sexiest Movies on Netflix Streaming
Hogwarts Sex Ed Reddit Writing Prompt
Hot Harry Potter Guys
Sexy Harry Potter Guy Boudoir Shoot
Sexy Stocking Stuffer Gifts
Matthew Lewis Pictures
Harry Potter Sex Scene in End Credits

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

From Our Partners
Latest Love
All the Latest From Ryan Reynolds